MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE
Model Number EC45
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Only event year is known: (b)(6) batch # unknown.The lot/batch was not provided; therefore, the manufacturing records evaluation could not be performed.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: was the device locked on tissue with the jaws closed? if yes, how was the device removed? what troubleshooting steps were attempted to open the device (e.G.Squeezing the closing trigger while simultaneously depressing the anvil release button, knife reverse switch, manual override)? did the jaws eventually open? was the device locked on tissue with the jaws closed? yes if yes, how was the device removed? by using another device ¿ and then ressect the tissue with the stapler on what troubleshooting steps were attempted to open the device (e.G.Squeezing the closing trigger while simultaneously depressing the anvil release button, knife reverse switch, manual override)? asking these kind of questions ¿ the doctor answered that he was afraid to open the stapler in any way ¿ since he had a ¿feeling¿ the the staplers that might have been applied ¿ was totally malformed ¿ so therefor he decided not to use the reverse button or do any other things to ¿troubleshoot".Did the jaws eventually open? since they didn´t try to open it during the procedure ¿ no the jaws wasn´t open in any ways.
 
Event or Problem Description
It was reported that during a vats procedure when stapling (echelon 45 manual)the lobe the stapler wouldn´t open up.Due to concerns regarding if sufficient clips have been applied or not he didn´t use the return knob, but instead taking another stapler and place it beside the malfunctioning stapler and then he could take it "all out" (including the stapler that didn´t open.Procedure completed successfully, with a slight delay.No patient consequences reported.No further information is available.
 
Additional Manufacturer Narrative
(b)(4) date sent: 8/24/2021 investigation summary the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the sc45a device was returned with no apparent damage and with one ecr45g reload loaded in the device.The reload was received fully fired.The device was tested for functionality in the articulated position with a test reload and achieved its complete firing sequence without any difficulties.The staple line and cut line were complete and the staples meet the staple release criteria.As part of our quality process, the manufacturing records of this batch were reviewed, and the manufacturing standards were met prior to the release of this batch.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reach on the cause of the reported event, the instructions for use do contain the following caution: if the jaws do not automatically open after the anvil release button is pressed, first ensure that the knife is in the retracted position by verifying that the stroke count indicator displays ¿0¿ and knife direction indicator points towards the proximal side of the instrument, or that the knife blade indicator is in the home position.If the stroke count indicator or knife blade indicator is not in the home position, push the red manual knife reverse switch downward to reverse the knife motion and squeeze the firing trigger, completely until it rests on the closing trigger.Press the anvil release button.If the jaws do not open at this point, then gently pull the closing trigger, upward (away from the handle) until both firing and closing triggers return to their original positions.When placing the instrument through the trocar or incision, avoid advancing the firing trigger (2) accidentally.If this occurs, the instrument will lockout and the stroke indicator will display a lock symbol; in this state, the instrument will not allow the anvil release button to reopen the instrument jaws.To recover from this condition, remove the instrument, push the red manual knife reverse switch downward to reverse the knife motion; the knife indicator will display an arrow pointing towards the proximal end of the instrument to indicate the knife is in the return mode.Squeeze the firing trigger (2) completely until it rests on the closing trigger (1); the stroke count indicator will display zero to indicate the knife has been returned to its home position.Press the anvil release button and replace the reload, then follow the instructions above for loading the instrument.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.D1 and d4.

Brand Name
ECHELON FLEX 45 COMPACT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key12173705
Report Number3005075853-2021-03920
Device Sequence Number1632616
Product Code GDW
UDI-Device Identifier10705036001669
UDI-Public10705036001669
Combination Product (Y/N)N
PMA/510(K) Number
K051002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2024
Device Model NumberEC45
Device Catalogue NumberSC45A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2021
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer07/27/2021
Initial Report FDA Received Date07/15/2021
Supplement Report FDA Received Date08/24/2021
Patient Sequence Number1